Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Taking Methadone for pain of sacroiliac lesion and torn muscle on hip joint. Can it cause weight gain?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5688 Questions
I've been taking Methadone for chronic, excruciating pain for a sacroiliac lesion & torn muscles that have affected my hip joint, which is also very painful. QUESTION: Does Methadone cause weight gain and/or water retention or edema in the feet & ankles? Before I was on the drug, I weighed about 115 lbs. & wore a size 4-6. Now I can't button jeans that are a size 10!!!
Posted Fri, 11 Oct 2013 in Medicines and Side Effects
Answered by Dr. Ivan R. Rommstein 1 hour later
Brief Answer:
Hi and welcome to XXXXXXX

Detailed Answer:
Yes,it definitely causes weight gain as almost every opiat. this is known side effect which most of people experience, although some people can react by losing weight so it may be individual.
Water retention and swollen ankles on the other side are not usual side effect of methadone,but it has also been reported. So your weight is more probably caused by weight gain,not water retention because water retention would lead to some other symptoms such as breathing difficulties,heart palpitation and it would have phases of water accumulation and improvement.
Of course,if you think that there is water retention,you should rule out heart and kidney disease first.
Second: methadone is potent drug but it has many side effects and the dosage should be carefully determined by pain specialist.Always try to use as less methadone as possible as lately it may become inefficient and addiction may develop.Wish you good health. Feel free to ask. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor